Clostridium difficile infection is common, particularly in people in healthcare facilities who have received antimicrobials. C difficile causes toxin mediated intestinal disease, with symptoms ranging from mild diarrhoea to severe pseudomembranous colitis and toxic megacolon. The bacterium can be transmitted through either personal contact or the environment.1 Since 2000 more frequent and severe disease has emerged and large outbreaks in hospitals have necessitated ward closures and extensive infection control measures. Infection rates seem to be higher in North America than in Europe. In the Netherlands the incidence of nosocomial C difficile infection is comparable to that of other European countries (mean incidence 17.5-23/10 000 admissions); the mean incidence in the United Kingdom is 50/10 000 admissions.
Cliff has been trained to sniff out the bacteria clostridium difficile
Using a dog’s superior olfactory sensitivity to identify Clostridium difficile in stools and patients